Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 112, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 21, 2005, 2:58 AM MDT for Billings County, Dunn County, Golden Valley County, North Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2005, 2:58 AM MDT (08:58 UTC)
- Expired
- Jun 21, 2005, 4:02 AM MDT
- In force
- 64 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
Counties Billings County, ND, Dunn County, ND, Golden Valley County, ND
The radar
The Bismarck radar (KBIS), 188 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 10:35 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 9.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 894 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1660 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KBIS 210900
SVRBIS
NDC007-025-033-211000-
/O.NEW.KBIS.SV.W.0112.050621T0858Z-050621T1000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
258 AM MDT TUE JUN 21 2005
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA
DUNN COUNTY IN SOUTHWEST NORTH DAKOTA
GOLDEN VALLEY COUNTY IN SOUTHWEST NORTH DAKOTA
* UNTIL 400 AM MDT(500 AM CDT)
* AT 353 AM CDT(253 AM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 18 MILES
NORTH OF KILLDEER TO 7 MILES EAST OF TROTTERS...OR ALONG A LINE
EXTENDING FROM 50 MILES NORTH OF DICKINSON TO 54 MILES NORTHWEST OF
DICKINSON...AND MOVING SOUTHEAST AT 40 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
SENTINEL BUTTE...FAIRFIELD AND KILLDEER AROUND 315 AM MDT
GOLVA AND DUNN CENTER AROUND 325 AM MDT
HALLIDAY...MEDORA AND MANNING AROUND 330 AM MDT
FRYBURG AROUND 335 AM MDT
MARSHALL AROUND 345 AM MDT
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS
LAT...LON 4769 10310 4733 10311 4731 10402 4671 10403
4669 10325 4699 10320 4703 10217 4767 10226
$$
TWH2 follow-up statements
000
WWUS53 KBIS 210934
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
432 AM CDT TUE JUN 21 2005
NDC007-025-033-211000-
/O.CON.KBIS.SV.W.0112.000000T0000Z-050621T1000Z/
GOLDEN VALLEY ND-BILLINGS ND-DUNN ND-
332 AM MDT TUE JUN 21 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 AM MDT(500 AM
CDT) FOR DUNN...BILLINGS AND GOLDEN VALLEY COUNTIES...
AT 427 AM CDT(327 AM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 13 MILES
NORTH OF DUNN CENTER TO 8 MILES WEST OF FAIRFIELD...OR ALONG A LINE
EXTENDING FROM 46 MILES NORTH OF DICKINSON TO 35 MILES NORTHWEST OF
DICKINSON...MOVING SOUTHEAST AT 40 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
FRYBURG...KILLDEER AND MANNING BY 340 AM MDT
HALLIDAY BY 345 AM MDT
DODGE BY 350 AM MDT
MARSHALL BY 355 AM MDT
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM MDT
TUESDAY MORNING(700 AM CDT TUESDAY MORNING) FOR WESTERN NORTH DAKOTA.
A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 AM MDT
TUESDAY MORNING(1000 AM CDT TUESDAY MORNING) FOR PORTIONS OF CENTRAL
NORTH DAKOTA.
LAT...LON 4769 10310 4733 10311 4731 10402 4671 10403
4669 10325 4699 10320 4703 10217 4767 10226
$$
TWH000
WWUS53 KBIS 211002
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
501 AM CDT TUE JUN 21 2005
NDC007-025-033-211011-
/O.EXP.KBIS.SV.W.0112.000000T0000Z-050621T1000Z/
GOLDEN VALLEY ND-BILLINGS ND-DUNN ND-
401 AM MDT TUE JUN 21 2005
...THE SEVERE THUNDERSTORM WARNING FOR DUNN...BILLINGS AND GOLDEN
VALLEY COUNTIES EXPIRED AT 400 AM MDT(500 AM CDT)...
THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT. SMALL HAIL AND GUSTY WINDS TO 50 MPH CAN STILL
BE EXPECTED UNTIL 430 AM MDT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM MDT
TUESDAY MORNING(700 AM CDT TUESDAY MORNING) FOR WESTERN NORTH DAKOTA.
A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 AM MDT
TUESDAY MORNING(1000 AM CDT TUESDAY MORNING) FOR NORTH DAKOTA.
LAT...LON 4769 10310 4733 10311 4731 10402 4671 10403
4669 10325 4699 10320 4703 10217 4767 10226
$$
TWHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:30 AM MDT, 28 minutes earlier.
Area forecast discussion, Jun 21, 2:30 AM MDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 330 AM CDT TUE JUN 21 2005 .SHORT TERM... CURRENT SEVERE THUNDERSTORM WATCH FOR SOME WESTERN COUNTIES COVERS ONGOING SEVERE CONVECTION THAT HAS RECENTLY ENTERED NORTHWESTERN NORTH DAKOTA AND IS ON A SOUTHEASTERLY TRACK. EXPECT THIS CONVECTION TO MAINTAIN ITSELF THIS MORNING. THINKING IS THAT IT IS H500 VORTICITY ENERGY SETTING OFF CONVECTION IN AN OTHERWISE CAPPED ENVIRONMENT. MODELS NOT IN GREAT AGREEMENT FOR TODAYS UPPER LEVEL VORT PATHS...BUT GENERALLY EXPECT WEAK VORT ENERGY TO SPREAD SOUTHEAST ACROSS THE STATE. PLENTY OF CAPE/INSTABILITY OVER THE REGION SO NO REASON TO KEEP MENTION OF THUNDER OUT OF THE FORECAST. THE SOUTHEAST SURFACE FLOW WILL KEEP DEWPOINTS IN THE 60S TO NEAR 70 TODAY AND WEDNESDAY. MID LEVEL THERMAL CAP BUILDS TONIGHT AND REMAINS OVER THE REGION ON WEDNESDAY. KEPT FORECAST DRY EXCEPT FOR WEDNESDAY AFTERNOON IN THE FAR WEST...WHERE SURFACE TROUGH/COLD FRONT IS PROGGED TO ENTER THE STATE...WITH THERMAL CAP BEGINNING TO BREAK DOWN AND H500 RIDGE BEGINS MOVING EAST WITH SHORTWAVE ENERGY RIDING UP THE UPSTREAM SIDE OF THE RIDGE ACROSS EASTERN MONTANA TOWARDS WESTERN MANITOBA. BEST CHANCE OF THUNDERSTORMS...SEVERE...IS WEDNESDAY NIGHT AS SURFACE TROUGH/COLD FRONT MARCHES EAST ACROSS THE STATE AND COOLER AND DRIER AIR MOVES IN WITH NORTHWEST WINDS. .LONG TERM...FRIDAY THROUGH MONDAY NIGHT. WE BEGIN THE LONG TERM PERIOD UNDER THE INFLUENCE OF A SURFACE HIGH BEHIND AN EXITING COLD FRONT. I COOLED THINGS OFF A BIT FROM PREVIOUS FORECAST AS BOTH GFS AND ECMWF INDICATE GOOD COOLING BEHIND THE COLD FRONT. RETURN FLOW SETS UP ON SATURDAY AND CONTINUES AS A SURFACE TROUGH MOVES FROM WESTERN MONTANA ON SATURDAY INTO THE WESTERN DAKOTAS BY SUNDAY AND THEN REMAINS NEARLY STATIONARY OVER THE WESTERN DAKOTAS THROUGH MONDAY. PRECIPITATION CHANCES APPEAR MINIMAL SATURDAY ACROSS THE CWA AS MID LEVEL RIDGING IS STILL PRETTY STRONG. SOUTHWEST UPPER FLOW DEVELOPS SATURDAY NIGHT THROUGH MONDAY WITH VERY UNSTABLE ATMOSPHERE...BUT WE WILL BE CAPPED SO WILL JUST KEEP THE SLIGHT CHANCE POPS FOR NOW. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && VINING/HAMILTON
Hazardous weather outlook, Jun 20, 4:48 AM MDT, 22 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 548 AM CDT MON JUN 20 2005 NDZ018>020-031>035-040>046-211046- ADAMS-BILLINGS-BOWMAN-BURLEIGH-DUNN-EMMONS-GOLDEN VALLEY-GRANT- HETTINGER-MERCER-MORTON-OLIVER-SIOUX-SLOPE-STARK- INCLUDING THE CITIES OF...DICKINSON...BOWMAN...BISMARCK...MANDAN... MOTT...MEDORA...LINTON...HETTINGER...BEULAH AND BEACH 548 AM CDT MON JUN 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 AM MDT OR 8 AM CDT. A CHANCE FOR SEVERE THUNDERSTORMS AGAIN THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A CHANCE OF THUNDERSTORMS THROUGHOUT THE WEEK...WITH SEVERE THUNDERSTORMS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. NDZ036-037-047-048-050-051-211046- DICKEY-KIDDER-LA MOURE-LOGAN-MCINTOSH-STUTSMAN- INCLUDING THE CITIES OF...JAMESTOWN...ELLENDALE AND ASHLEY 548 AM CDT MON JUN 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOT A. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 AM CDT. A CHANCE FOR SEVERE THUNDERSTORMS AGAIN THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A CHANCE OF THUNDERSTORMS THROUGHOUT THE WEEK...WITH SEVERE THUNDERSTORMS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. NDZ001>005-009>013-017-021>023-025-211046- BOTTINEAU-BURKE-DIVIDE-FOSTER-MCHENRY-MCKENZIE-MCLEAN-MOUNTRAIL- PIERCE-RENVILLE-ROLETTE-SHERIDAN-WARD-WELLS-WILLIAMS- INCLUDING THE CITIES OF...WILLISTON...MINOT...CROSBY...BOTTINEAU... WATFORD CITY...WASHBURN...STANLEY...RUGBY...HARVEY... CARRINGTON AND BELCOURT 548 AM CDT MON JUN 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS MORNING...AND A CHANCE OF SEVERE THUNDERSTORMS AGAIN THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A CHANCE OF THUNDERSTORMS THROUGHOUT THE WEEK...WITH SEVERE THUNDERSTORMS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. VINING
In the hours before
Local storm report, Jun 21, 2:19 AM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
319 AM CDT TUE JUN 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 AM HAIL 13 W WILLISTON 48.16N 103.91W
06/21/2005 1.00 INCH WILLIAMS ND PUBLIC
&&
KAWSpecial weather statement, Jun 21, 2:42 AM MDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 342 AM CDT TUE JUN 21 2005 NDZ001-210840- DIVIDE- INCLUDING THE CITIES OF...CROSBY 342 AM CDT TUE JUN 21 2005 ...SEVERE THUNDERSTORM WATCH 508 IS NO LONGER IN EFFECT FOR DIVIDE COUNTY IN FAR NORTHWEST NORTH DAKOTA... THE SEVERE THUNDERSTORM WATCH FOR PORTIONS OF NORTHWEST AND WEST CENTRAL NORTH DAKOTA IS NO LONGER IN EFFECT FOR DIVIDE COUNTY. THE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE REMAINDER OF NORTHWEST AND WEST CENTRAL NORTH DAKOTA. TWH
Local storm report, Jun 21, 2:44 AM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
344 AM CDT TUE JUN 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 AM TSTM WND GST WILLISTON 48.16N 103.63W
06/21/2005 69 MPH WILLIAMS ND ASOS
&&
KAWThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 1:36 AM MDT | Severe Thunderstorm Warning | BIS | Williams | 54 min |
| Jun 21, 2:20 AM MDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 55 min |
| Jun 21, 3:14 AM MDT | Severe Thunderstorm Warning | BIS | McKenzie | 31 min |
| Jun 21, 3:29 AM MDT | Severe Thunderstorm Warning | BIS | Mountrail | 46 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.